Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Dec 27, 2021, 9:41 PM EST for Calhoun County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2021, 9:41 PM EST (02:41 UTC)
- Expired
- Dec 27, 2021, 10:15 PM EST
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 30
County Calhoun County, WV
The radar
The Charleston,WV radar (KRLX), 73 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
691
WWUS81 KRLX 280241
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
941 PM EST Mon Dec 27 2021
WVZ016-018-029-280315-
Calhoun WV-Roane WV-Gilmer WV-
941 PM EST Mon Dec 27 2021
...A strong thunderstorm will impact portions of southern Calhoun,
southwestern Gilmer and east central Roane Counties through 1015 PM
EST...
At 941 PM EST, Doppler radar was tracking a strong thunderstorm near
Spencer, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Arnoldsburg, Millstone, Orma, Nicut and Chloe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3875 8093 3873 8096 3872 8098 3870 8100
3868 8103 3862 8113 3865 8117 3874 8118
3878 8130 3886 8110
TIME...MOT...LOC 0241Z 263DEG 28KT 3882 8127
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Dec 27, 6:27 PM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Dec 27, 6:27 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 627 PM EST Mon Dec 27 2021 .SYNOPSIS... A front waffles back and forth over the area providing mild conditions and periods of rain through Thursday. A strong system looks possible next weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 624 PM Monday... Adjusted PoPs/Wx grids per latest radar imagery trends. Cold front still west of the area with lines of strong showers perhaps with embedded thunderstorms moving across the Middle Ohio Valley this evening. This activity will cross east and south overnight, stalling across our southern sections into Tuesday morning. As of 250 PM Monday... The warm front has cleared essentially the entire CWA as of the early afternoon hours, with generally S-SW'ly winds bringing unseasonably mild air into the area. A few stray showers have been noted around the area through the day so far, but all activity has been on the light side. A slight chance of thunder is noted across the northern half of the area late this afternoon into the early evening hours, owing to some elevated instability, but no major impacts or heavy rain is expected with any of the showers or potential t-storms. This isolated shower activity may increase in coverage later this afternoon into the evening, mainly for the southern and eastern parts of the CWA, as low pressure passing just to the north pushes a cold front through from the west. Some gusty winds are possible this evening and during the early overnight hours, initially SW'ly ahead of the front, shifting W'ly behind the front. A Wind Advisory is not anticipated, but some wind gusts over 30 mph are possible for the northeastern mountains. Winds diminish after midnight as the front pushes further to the south and east. However, the front is forecast to stall over southern KY and VA by tomorrow morning, then work back north across the area during the day tomorrow as a warm front as another low pressure system moves over or just north of the Ohio Valley. The northern half of the CWA looks to be a good deal cooler tomorrow compared to today, as the warm front is not forecast to reach there until late in the day - possibly after dark. But the southern half of the CWA looks to have yet another unseasonably mild day on Tuesday. Highs in the southern half will likely reach into the 60s again, with 50s for most of the northern counties. No heavy rain is anticipated across the CWA through Tuesday afternoon, so no flooding issues are expected. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 224 PM Monday... Rain chances continue Tuesday night into Wednesday as a warm front lifts through the area and the cold front associated with the same system approaches from the west. The best chances for rain Tuesday night into Wednesday will be along southeast Ohio, northeast Kentucky, and western West Virginia where a marginal risk for excessive rainfall is in place. Precipitation chances will continue into Wednesday night ahead of the cold front with the higher chances becoming more focused along southern/southeast West Virginia and southwest Virginia with another marginal risk for these locations Wednesday night into early Thursday. Currently expecting around an inch of rain for the western half of the area and upwards of one and a half to two inches along the mountains and southern portions of the area through Thursday. Isolated higher amounts may be possible and localized water issues could occur midweek, particularly for those locations within the marginal risks for excessive rainfall. After the cold front moves through the area, precipitation chances are expected to decrease on Thursday. This should leave Thursday to be one of the driest days this week as a brief period of high pressure moves in at the surface. Some light chances of rain may linger along the southeastern portions of the area on Thursday. Meanwhile, at the upper levels, ridging continues to hold over the area which will help allow mild temperatures, well above normal, to continue through the end of the week. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 224 PM Monday... Chances for rain could be possible on Friday as a weak disturbance may cross through the area. By Friday night, chances will begin to increase ahead of a stronger low pressure system approaching the area for the weekend. Additionally, upper ridging begins to break down heading into the weekend and flow is expected to become more zonal. An upper level trough will then dig into the area for the weekend along the low at the surface. Models show decent agreement with the timing of this system, however differ a bit with the placement of the surface low at this time. Some models keep the low to the north/northwest of the area with its associated cold front crossing through the area Sunday while others bring the low itself through the area. Precipitation chances are expected to continue to ramp up into Saturday ahead of the warm front associated with the system as it lifts up through the area with widespread chances for rain possible. By Sunday as the cold front crosses the area, chances should begin to diminish as much colder air filters in behind the front. Overall, especially with the rainfall expected during this week, some flooding issues may be possible around the area this weekend. Models do indicate some moisture on the back end of this system which along the colder temperatures should allow for some possibility for upslope snow in the mountains and perhaps even some snow for the lowlands. The GFS currently shows a slightly warmer solution, however the ECMWF and Canadian have 850 temperatures below -10 degrees C moving in behind the system which would support snow for any remaining precipitation across the area. Temperatures are expected to drop substantially behind this system and should be closer to around seasonable heading into the new work week. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 627 PM Monday... A warm front has lifted north of the area this evening. However, a cold front will cross the area from the west overnight tonight, keeping chances for light rain showers and MVFR ceilings. Ceilings will gradually improve to VFR across the western sites behind the front tonight. Eastern terminals could see MVFR/IFR ceilings including CKB, BKW and EKN overnight. The cold front becomes stationary just south of our CWA early Tuesday, and lift back north as a warm front by Tuesday evening. This will maintain the threat for low stratus and light rain showers through the period with MVFR conditions prevailing. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Visibility may drop lower than advertised in any heavier showers. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EST 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY M H H M M M H L H H H H HTS CONSISTENCY M H H H H M H H H H H H BKW CONSISTENCY H H H H H H H H H H M L EKN CONSISTENCY H H H H H H L H H M H H PKB CONSISTENCY H H H H H H H M H M H H CKB CONSISTENCY H H H H H H H H H H H M AFTER 00Z WEDNESDAY... IFR possible with systems Tuesday night and Wednesday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/CG NEAR TERM...FK SHORT TERM...CG LONG TERM...CG AVIATION...ARJ
Hazardous weather outlook, Dec 27, 3:56 AM EST, 17 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 356 AM EST Mon Dec 27 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019- 280900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-Ritchie- 356 AM EST Mon Dec 27 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a small chance of localized flooding Tuesday night into Wednesday. Flooding is possible Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ013-015-016-018-020-027>032-039-040-517>526-280900- Lincoln-Kanawha-Roane-Calhoun-Doddridge-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 356 AM EST Mon Dec 27 2021 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a small chance of flooding Wednesday night into Thursday. Flooding is possible Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ024>026-033-034-515-516-280900- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh- 356 AM EST Mon Dec 27 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Flooding is possible Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 27, 7:02 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
702 PM EST Mon Dec 27 2021
OHZ075-083-084-280045-
Jackson OH-Athens OH-Vinton OH-
702 PM EST Mon Dec 27 2021
...A strong thunderstorm will impact portions of north central
Jackson, central Vinton and southwestern Athens Counties through 745
PM EST...
At 701 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wellston, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mcarthur, Albany, Lake Hope State Park, Hamden, Zaleski and Byer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3936 8227 3920 8219 3921 8231 3918 8231
3915 8272 3923 8274
TIME...MOT...LOC 0001Z 257DEG 36KT 3919 8268
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Dec 27, 7:27 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
727 PM EST Mon Dec 27 2021
OHZ075-076-280100-
Washington OH-Athens OH-
727 PM EST Mon Dec 27 2021
...A strong thunderstorm will impact portions of southwestern
Washington and southern Athens Counties through 800 PM EST...
At 727 PM EST, Doppler radar was tracking a strong thunderstorm near
Albany, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Albany, Stroud Run State Park, Bartlett and Little Hocking.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3927 8168 3926 8170 3924 8170 3919 8213
3920 8218 3931 8225 3946 8170
TIME...MOT...LOC 0027Z 257DEG 49KT 3927 8219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Dec 27, 8:54 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
854 PM EST Mon Dec 27 2021
WVZ007-008-280230-
Jackson WV-Mason WV-
854 PM EST Mon Dec 27 2021
...A strong thunderstorm will impact portions of east central Mason
and central Jackson Counties through 930 PM EST...
At 854 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles west of Ripley, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ripley, Fairplain, Evans and Given.
This includes Interstate 77 in West Virginia between mile markers 130
and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3880 8194 3886 8190 3885 8163 3867 8168
TIME...MOT...LOC 0154Z 270DEG 14KT 3884 8187
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Dec 27, 9:09 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
909 PM EST Mon Dec 27 2021
WVZ007-008-014-015-280245-
Jackson WV-Mason WV-Kanawha WV-Putnam WV-
909 PM EST Mon Dec 27 2021
...A strong thunderstorm will impact portions of central Mason,
northwestern Kanawha, northern Putnam and south central Jackson
Counties through 945 PM EST...
At 909 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles north of Buffalo, or 10 miles southeast of Point Pleasant,
moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nitro, Winfield, Eleanor, Buffalo, Poca, Teays Valley, Bancroft,
Leon, Grimms Landing, Southside and Liberty.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 119 and 123.
Interstate 64 in West Virginia between mile markers 43 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3873 8215 3882 8200 3862 8158 3843 8184
TIME...MOT...LOC 0209Z 311DEG 30KT 3875 8200
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Dec 27, 9:14 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
914 PM EST Mon Dec 27 2021
WVZ008-016-280300-
Jackson WV-Roane WV-
914 PM EST Mon Dec 27 2021
...A strong thunderstorm will impact portions of Roane and east
central Jackson Counties through 1000 PM EST...
At 914 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles west of Spencer, moving southeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Spencer, Amma, Left Hand, Statts Mills, Looneyville, Harmony, Tariff,
Gay, Walton and Gandeeville.
This includes Interstate 79 between mile markers 22 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3875 8119 3874 8117 3868 8117 3867 8116
3865 8116 3863 8113 3853 8125 3852 8127
3854 8131 3855 8143 3875 8165 3885 8162
3887 8151
TIME...MOT...LOC 0214Z 311DEG 29KT 3876 8151
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Dec 27, 9:41 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
941 PM EST Mon Dec 27 2021
WVZ016-018-029-280315-
Calhoun WV-Roane WV-Gilmer WV-
941 PM EST Mon Dec 27 2021
...A strong thunderstorm will impact portions of southern Calhoun,
southwestern Gilmer and east central Roane Counties through 1015 PM
EST...
At 941 PM EST, Doppler radar was tracking a strong thunderstorm near
Spencer, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Arnoldsburg, Millstone, Orma, Nicut and Chloe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3875 8093 3873 8096 3872 8098 3870 8100
3868 8103 3862 8113 3865 8117 3874 8118
3878 8130 3886 8110
TIME...MOT...LOC 0241Z 263DEG 28KT 3882 8127
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 8:54 PM EST | Special Weather Statement | RLX | Jackson | 36 min |
| Dec 27, 9:09 PM EST | Special Weather Statement | RLX | Mason, Putnam | 36 min |
| Dec 27, 9:14 PM EST | Special Weather Statement | RLX | Roane | 46 min |
| Dec 27, 9:52 PM EST | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Gilmer | 23 min |
| Dec 27, 10:01 PM EST | Special Weather Statement | RLX | Clay | 29 min |
| Dec 27, 10:12 PM EST | Severe Thunderstorm Warning | RLX | Braxton | 33 min |
| Dec 27, 7:02 PM EST | Special Weather Statement | RLX | Vinton | 43 min |
| Dec 27, 7:27 PM EST | Special Weather Statement | RLX | Athens | 33 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.